Pennsylvania, 2011Hail and Damaging Winds in Pennsylvania, May 25, 2011
May 25, 2011 · NWS PBZ · 13 events in 6 counties and zones
Isolated severe thunderstorms developed in an area of instability out ahead of an approaching warm front in northwestern Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed in an area of instability out ahead of an approaching warm front in northwestern Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 25, 6:04 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, May 25, 6:04 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
704 PM EDT WED MAY 25 2011
.SYNOPSIS...
WARM AND HUMID CONDITIONS ALONG WITH THUNDERSTORM CHANCES WILL
CONTINUE FOR THE REST OF THE WEEK AS A SERIES OF DISTURBANCES
CROSS THE REGION.
&&
.NEAR TERM /THROUGH THURSDAY/...
OUTFLOW FROM THUNDERSTORM CLUSTER OVER WESTERN AND CENTRAL OHIO IS
EXPECTED TO PUSH TOWARD THE AREA AS THE EVE PROGRESSES. FORCING WL
LIKELY BE SUFFICIENT TO INITIATE THUNDERSTORMS DESPITE WARM
ADVECTION INTO THE MID LEVELS.
EVE UPDATE FEATURES TWEAKED PRECIP PROBABILITIES AND MENTION OF
DAMAGING WINDS OVER THE WESTERN ZONES OF THE CWA AS THAT OUTFLOW
PLOUGHS EASTWARD.
THE FORECAST AREA WILL REMAIN IN THE WARM SECTOR FOR THROUGH
THURSDAY. THUNDERSTORMS WILL BECOME MORE LIKELY IN EASTERN OHIO
BY THURSDAY AFTERNOON AS WARMER TEMPS AND HIGHER HUMIDITY INCREASE
INSTABILITY AND AS COLD FRONT SLIDES FURTHER EASTWARD FROM
INDIANA. THE FORECAST AREA REMAINS IN A SLIGHT RISK OF SEVERE
STORMS FOR TONIGHT THROUGH THURSDAY.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
AS THE COLD FRONT DRAWS CLOSER THURSDAY NIGHT INTO FRIDAY
SHOWERS AND THUNDERSTORMS WILL BE MORE LIKELY WITH INCREASED
COVERAGE OF SHOWERS. THE FORECAST AREA REMAINS IN THE SLIGHT
RISK OF SEVERE FOR THURSDAY NIGHT. THE RISK OF SHOWERS WILL
GREATLY DIMINISH AS THE COLD FRONT BECOMES MORE DIFFUSE BY
LATE FRIDAY AND IS OVERWHELMED BY THE RIDGE OF THIS PRESSURE
OFF THE EAST COAST. TEMPERATURES WILL REMAIN ABOVE NORMAL.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS ARE SHOWING AGREEMENT FOR AN EXTENDED DRY
PERIOD BEGINNING SATURDAY AND CONTINUING THROUGH TUESDAY.
INCREASING MOISTURE WILL BRING A SLIGHT CHANCE OF SHOWERS
BY WEDNESDAY. MUCH ABOVE NORMAL TEMPS ARE EXPECTED FOR THE
FORECAST PERIOD.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
EXPECT GENERALLY VFR CONDITIONS TO PREVAIL THROUGH THE TAF
PERIOD FOR MOST PORTS; HOWEVER, THUNDERSTORMS, RESTRICTIONS, AND
GUSTY WIND ARE POSSIBLE MAINLY ACROSS NORTHERN AND WESTERN TERMINALS
TONIGHT AS OUTFLOW FROM OHIO TSTMS PUSHES TOWARD THE UPPER OHIO
VALLEY.
MORE THUNDERSTORMS ARE EXPECTED THURSDAY AND THURSDAY NIGHT AS A
SURFACE LOW AND COLD FRONT APPROACH FROM THE WEST. OCCASIONAL MVFR
AND ISOLATED IFR RESTRICTIONS CAN BE EXPECTED IN STORMS ALONG WITH
THE POTENTIAL FOR HAIL AND GUSTY SURFACE WINDS.
NUMEROUS SHOWERS AND AND SCATTERED THUNDERSTORMS WILL CONTINUE
FRIDAY AND FRIDAY NIGHT AS THE SURFACE LOW PUSHES ACROSS THE GREAT
LAKES AND THE COLD FRONT SLOWLY CROSSES THE UPPER OHIO VALLEY.
GENERALLY VFR CONDITIONS ARE EXPECTED THIS WEEKEND AS AN UPPER RIDGE
BUILDS OVER THE REGION.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
15
Hazardous weather outlook, May 25, 3:19 AM EST, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
419 AM EDT WED MAY 25 2011
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-022-260830-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
419 AM EDT WED MAY 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND
THURSDAY NIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-PAZ074-076-WVZ023-041-260830-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
419 AM EDT WED MAY 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND
THURSDAY NIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 25, 7:20 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
820 PM EDT WED MAY 25 2011
OHZ039>041-048-049-058-260115-
CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY OH-HARRISON OH-
TUSCARAWAS OH-
820 PM EDT WED MAY 25 2011
...GUSTY WIND FROM STRONG THUNDERSTORMS WILL AFFECT
CARROLL...COLUMBIANA...EXTREME NORTH CENTRAL GUERNSEY...NORTHEASTERN
COSHOCTON...NORTHWESTERN HARRISON AND TUSCARAWAS COUNTIES...
AT 813 PM EDT...STRONG THUNDERSTORMS WERE WEST OF A LINE FROM 22
MILES NORTH OF HOMEWORTH TO 13 MILES NORTHWEST OF SUGARCREEK.
OUTFLOW FROM THESE STORMS WAS APPROACHING THE WESTERN BORDER OF OF
TUSCARAWAS...CARROLL...AND COLUMBIANA COUNTIES. THE BOUNDARY WAS
MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE AS THIS LINE MOVES OVER THE
AREA BY 845 PM. MORE STORMS MAY FORM ON THIS BOUNDARY AND MAY
BECOME SEVERE. STAY TUNED FOR LATER STATEMENT AND POSSIBLE
WARNINGS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4045 8167 4063 8166 4067 8146 4065 8124
4072 8123 4073 8109 4091 8108 4090 8091
4093 8089 4093 8082 4090 8080 4090 8065
4084 8056 4019 8141 4044 8177
15Special weather statement, May 25, 7:24 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
824 PM EDT WED MAY 25 2011
OHZ041-PAZ007-008-013-014-020-260115-
BEAVER PA-BUTLER PA-COLUMBIANA OH-LAWRENCE PA-MERCER PA-VENANGO PA-
824 PM EDT WED MAY 25 2011
...GUSTY WIND FROM STRONG THUNDERSTORMS WILL AFFECT
LAWRENCE...MERCER...NORTHEASTERN COLUMBIANA...NORTHWESTERN
BEAVER...NORTHWESTERN BUTLER AND VENANGO COUNTIES...
AT 818 PM EDT...STRONG THUNDERSTORMS WERE WEST OF A LINE FROM 25
MILES NORTHWEST OF MAURICE K GODDARD STATE PARK TO 16 MILES NORTH OF
HOMEWORTH. OUTFLOW FROM THESE STORMS WAS APPROACHING THE WESTERN
BORDER OF MERCER AND LAWRENCE COUNTIES AT 35 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE AS THIS LINE MOVES OVER THE
AREA BY 850 PM. MORE STORMS MAY FORM ON THIS BOUNDARY AND MAY
BECOME SEVERE. STAY TUNED FOR LATER STATEMENT AND POSSIBLE
WARNINGS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4147 7955 4077 8033 4092 8090 4093 8089
4093 8082 4090 8080 4091 8052 4149 8052
4149 8001 4156 7992
15Thunderstorm Wind, Armstrong
- When
- May 25, 8:05 PM EST
- Where
- Armstrong County, 0.87 mi NE of Frogtown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.960, -79.640
A state official reports numerous trees blown down.
Thunderstorm Wind, Mercer
- When
- May 25, 8:05 PM EST
- Where
- Mercer County, 0.69 mi N of Henlein
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.410, -80.380
A state official reports numerous trees blown down.
Hail, Mercer
- When
- May 25, 8:16 PM EST
- Where
- Mercer County, 1.38 mi S of Salem
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.410, -80.330
Thunderstorm Wind, Lawrence
- When
- May 25, 8:35 PM EST
- Where
- Lawrence County, 1.47 mi SSW of Neshannock Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.060, -80.309
A trained spotter reports large trees blown down on Lakewood-Neshannock Rd in Hickory Township.
Thunderstorm Wind, Lawrence
- When
- May 25, 8:35 PM EST
- Where
- Lawrence County, 2.41 mi WSW of Eastbrook
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.034, -80.321
A trained spotter reports large trees blown down on Graceland Rd. in Neshannock Township.
Thunderstorm Wind, Lawrence
- When
- May 25, 8:38 PM EST
- Where
- Lawrence County, 2.5 mi WNW of Harlansburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.040, -80.220
A trained spotter reports large trees blown down on Eastbrook Harlansburg Road in Scott Township.
Thunderstorm Wind, Mercer
- When
- May 25, 8:39 PM EST
- Where
- Mercer County, 0.52 mi W of Mercer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.230, -80.240
A state official reports that numerous trees were blown down countywide.
Thunderstorm Wind, Venango
- When
- May 25, 8:49 PM EST
- Where
- Venango County, Polk Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.370, -79.930
A state official reports that one large tree was blown down on Ray Milton Road.
Thunderstorm Wind, Venango
- When
- May 25, 8:54 PM EST
- Where
- Venango County, 0.52 mi E of Clintonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 41.200, -79.870
State official reports a large tree blown down.
Thunderstorm Wind, Butler
- When
- May 25, 9:03 PM EST
- Where
- Butler County, 0.87 mi NW of Mt Chestnut
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 40.890, -79.980
A state official reports one tree blown down.
Thunderstorm Wind, Clarion
- When
- May 25, 9:10 PM EST
- Where
- Clarion County, Foxburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.150, -79.680
A state official reports large trees blown down.
Thunderstorm Wind, Clarion
- When
- May 25, 9:22 PM EST
- Where
- Clarion County, 0.52 mi W of East Brady
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.980, -79.610
A state official reports several trees down.
Thunderstorm Wind, Clarion
- When
- May 25, 9:27 PM EST
- Where
- Clarion County, 1.25 mi WSW of Mt Airy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.090, -79.550
A state official reports large trees blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, May 25, 201120 injured · $4.0 million · EF2 · 23 events
- Tornadoes and Hail in Missouri, May 25, 20112 injured · $1.2 million · EF3 · 29 events
- Tornadoes and Flash Flooding in Ohio, May 25 to 27, 2011$90 million · EF1 · 115 events
- Tornadoes and Hail in Illinois, May 25, 2011$5.7 million · EF2 · 48 events
- Tornadoes and Flash Flooding in Illinois, May 25, 2011$1.5 million · EF2 · 63 events
- Tornadoes and Damaging Winds in Alabama, May 25, 20111 injured · $962,000 · EF2 · 31 events
- Tornadoes and Damaging Winds in Indiana, May 25, 20111 injured · $500,000 · EF2 · 17 events
- Tornadoes and Hail in Ohio, May 25 to 26, 20112 injured · $530,000 · EF1 · 79 events
- Tornadoes in California, May 25, 2011$870,000 · EF2 · 3 events
- Tornadoes and Hail in Indiana, May 25, 2011$330,000 · EF2 · 14 events
- Tornado and Hail in Arkansas, May 25, 2011$260,000 · EF2 · 5 events
- Tornadoes and Hail in Kentucky, May 25, 2011$2.3 million · EF0 · 53 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317600, 317601, 317599, 317602, 317603, 317604, 317605, 317635, 317638, 317640, 317642, 317643, 317641.